Buprenorphine-Fast facts for families
A young person who is using non-prescribed buprenorphine may appear sleepy with small pupils and slurred speech and movements
Buprenorphine is a medication prescribed by doctors to help people dependant on heroin (or other opiate drugs) manage cravings and reduce the harms of heroin use. It works in the body in a similar way to heroin but is legal, made safely in a lab and lasts longer – meaning a person using buprenorphine is not constantly ‘looking for the next hit’.
It can be prescribed in an ongoing way or for a short timeframe to help with withdraw from heroin.
Bup, B, Suboxone, Subutex, Pharmacotherapy, OSTP, Opiate Substitution Therapy Program, ORT, Opiate Replacement Program, on The Program, Norspan
SIGNS THAT SOMEONE MIGHT BE USING OR DEALING IN MY HOUSE
Like many prescription medications, there is a black market for Buprenorphine and it can be obtained illegally on the street.
In Australia Buprenorphine generally comes in a yellow coloured film about the length of a paperclip. It is packaged in a foil ‘stay fresh’ pouch. A tablet form which is crushed and dissolved under the tongue is currently being phased out.
Usually buprenorphine is dissolved under the tongue however occasionally it is injected.
HOW COMMON IS USAGE?
Buprenorphine is the second most prescribed medication for heroin dependency. A very small number of young people will try buprenorphine and an even smaller number will go on to develop a problem with this drug.
HOW CAN I TELL IF A YOUNG PERSON IS USING?
A young person who is using non-prescribed buprenorphine may appear sleepy with small pupils and slurred speech and movements. They may feel relaxed and detached with reduced physical and emotional pain. Many young people use opiates because they have the power to temporarily dull physical and emotional pain. Understanding this is key to supporting a young person to get off buprenorphine. Other side effects including nausea and sweating.
Though overdose is less likely than with other opiates (such as heroin) there is still a risk, especially if buprenorphine is combined with alcohol or other prescription medication. Call 000 if a young person cannot be woken, has bluish lips or difficulty breathing or if you are at all concerned.
Didn’t find what you are looking for? We know families and carers can be pretty worried when they are looking for info so we’ve just given you the most relevant fast facts for families and carers. For a more comprehensive guide we recommend the ADF’s info. Remember, we understand how stressful it can be when you are worried about a young person.